The case was given a Naranjo Adverse Drug Reaction Probability score of 5 (“probable” adverse effect) A recently published report describes the case of a 31-year-old African American female who experienced psychiatric symptoms after her dose of sacubitril/valsartan , an angiotensin receptor-neprilysin inhibitor (ARNi) indicated for heart failure with reduced ejection fraction (HFrEF), was increased.
The patient was admitted to the inpatient internal medicine unit involuntarily after experiencing confabulation, paranoia, delusions, disturbances in sleep, nighttime wandering, uncharacteristic aggression, and hallucinations over 7 days. Her past medical history was significant for HFrEF (NYHA class III, ejection fraction <20%), stage 3 chronic kidney disease, hypertension, hypothyroidism, diabetes mellitus (type 2), acanthosis nigricans, as well as a mild intellectual disability.
One week prior to the onset of her symptoms, the patient’s dose of sacubitril/valsartan was increased from 24/26mg twice daily to 49/51mg twice daily. Following the onset of psychiatric symptoms, the patient’s family discontinued all of her medications and her symptoms appeared to have resolved. After the family was instructed to reinitiate the patient’s medications by her primary care provider, her symptoms returned.
The patient was then admitted to the hospital. A psychiatric consult deemed that the patient had most likely experienced an episode of delirium caused by a medication. Due to the timing of the beginning of her symptoms, as well as the resolution of them following its discontinuation, sacubitril/valsartan was highly suspected to be the causative agent.
“Diagnostic examinations and laboratory values were not indicative of systemic infection as the patient was afebrile, complete blood count was within normal limits, urinalysis was negative, and she was hemodynamically stable during hospitalization,” the study authors reported. They did note, however, that the patient had “intracranial volume loss abnormal for age with commensurate mild ventricular enlargement” according to cranial computed tomography scans. Following discontinuation of her sacubitril/valsartan, the patient’s symptoms resolved and she returned to baseline mental status.
“This case describes a patient who exhibited psychiatric symptoms following dose escalation of sacubitril/valsartan, illustrating the gap in knowledge regarding psychiatric adverse effects of neprilysin inhibition with ARNi therapy,” the study authors concluded. Until additional evidence is available to determine whether neprilysin inhibition adversely affects cognitive function, the authors recommend that clinicians consider monitoring patients being treated with sacubitril/valsartan at baseline and during dosage adjustments.
For more information visit sagepub.com .
Click here to view original web page at HF Patient Develops Psychiatric Symptoms Following Sacubitril/Valsartan Dose Escalation